0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Unusual Neurotoxicity Associated With Amiodarone Therapy

Prasad R. Palakurthy, MD; Vasudeva Iyer, MD; Roy J. Meckler, MD
Arch Intern Med. 1987;147(5):881-884. doi:10.1001/archinte.1987.00370050077013.
Text Size: A A A
Published online

• One hundred two patients with recurrent, drug-refractory tachyarrhythmias were treated with amiodarone for nine± eight months (mean ± SD) (range, one to 50 months). Forty-five patients exhibited some form of neurotoxic reaction that was severe enough in nine patients to require discontinuation of treatment or reduction in dosage of the drug. The most frequent neurotoxic findings were tremor (44 patients), peripheral neuropathy (ten patients), and ataxia (seven patients). Five patients developed unusual neurotoxic manifestations: brainstem dysfunction characterized by downbeat nystagmus, hemisensory loss and ataxia, severe dyskinesia, jaw tremor, and proximal myopathy. Neurophysiologic studies revealed varying degrees of predominantly demyelinating peripheral neuropathy. Neurotoxic symptoms improved after discontinuing treatment or decreasing the dosage of the drug. Age of the patient and total cumulative dose did not seem to be risk factors for development of neurotoxicity. These neurotoxic findings suggest that amiodarone-induced neurotoxic reactions are not only confined to the peripheral nervous system, but also that parts of the central nervous system (eg, basal ganglia, brain stem, or their connections) may also be involved.

(Arch Intern Med 1987;147:881-884)

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 36

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();